Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

How You Can Identify a Herion Addict By their Eyes

Heroin addiction causes many distinctive signs — shortness of breath, chronic fatigue, and mood disorders, among others. One particular indication of active heroin consumption is the effect on the pupils of the eyes. Being able to recognize a heroin addict through a change in their eyes could help a family member or a loved one intervene before it becomes too late. 

The Pupils and the 2 Nervous Systems

To understand what heroin does to the pupils, it is useful to know what the pupils are, how they work, and how they are affected by heroin addiction. The pupil is a hole in the middle of the iris (the colored part of the eye). Light passes through the pupil on its way to the retina, the sensitive layer on the back wall of the eye. The pupils serve the function of a camera aperture, letting in the right amount of light to form an image and process vision. 

The pupils naturally and unconsciously fluctuate in size, getting larger and smaller, to control the amount of light that enters the eye. In low-light conditions, the pupils dilate (become wider and larger) to let more light in. When it’s bright, the pupils constrict (become smaller and narrower) to reduce light input. 

This mechanism is the function of the sympathetic and parasympathetic nervous systems, which are responsible for (among other things) controlling the size of a person’s pupils. The sympathetic nervous system is behind the famous “fight-or-flight” response. When a person feels threatened, their heart rate increases, blood is moved away from the skin and toward the vital organs, and the senses become sharper. This includes pupil dilation.

Pupil dilation also happens when a person experiences sexual attraction. In effect, the brain is trying to get as much information as possible about the target of the attraction or the threat that induces the flight-or-fight mechanism.

In contrast to the fight-or-flight response of the sympathetic nervous system, the parasympathetic system is sometimes known for the “feed-and-breed” or “rest-and-digest” response. This is because the parasympathetic nervous system is responsible for most of the bodily functions that are not needed in an emergency. This is what allows body temperature to cool, heart rate to balance out, and the body to be in a resting, relaxed state.

In effect, the parasympathetic nervous system allows the body to function normally and properly, in harmony with the sympathetic nervous system. Sometimes one system is dominant, sometimes the other, and sometimes they are perfectly balanced.

Opioids and the Nervous Systems

When a person uses opioids, the arrangement is completely disrupted.
Opioids, by nature and design, block pain signals (even unconscious signals that people aren’t aware of) by attaching themselves to specific receptors in the brain and central nervous system, both of which control dozens of other systems across the body, such as the parasympathetic and sympathetic nervous systems. These signals are not just those transmitting the physical discomfort of pain. They can also be the electrochemical impulses of anxiety, stress, and fear, which is why opioids can be so psychologically alluring.
The opioid blocking these signals represses the functioning of the sympathetic nervous system, keeping it so low that blood pressure, heart rate, and even breathing drop to dangerously depressed levels (the mechanism of an overdose). All this makes a person drowsy, which is also an effect of the opioids. A sign of this intense drowsiness is that their pupils will constrict

Another reason is that with the sympathetic nervous system being repressed, the parasympathetic nervous system becomes more active. This system controls the circular muscles, creating the pupillary response.

When a person is under the effects of heroin, the circular muscle tightens, which constricts the pupils. Most other drugs (especially stimulants) cause the pupils to enlarge, so it might be possible to identify heroin use through a person’s pinpoint pupils.

Ready to get Help?

We’re here 24/7. Pick up the phone.

Recognizing Heroin Addiction Through the Eyes

This difference is very important. When a heroin user is in withdrawal and overdose, emergency medical responders and doctors will immediately check their eyes.
EMS World explains that normal pupils will rapidly constrict if a light is shone into the eyes, controlling the amount of light that enters the lens. If a patient is overdosing on opioids, their pupils will already be tightly constricted and will not react to the presence of a light shined directly into them. The responder might immediately switch to an overdose reversal agent such as naloxone.

An addict hiding his eyes with a picture frame

As much as constricted pupils allow first responders and medical personnel to recognize a heroin addict through their eyes, the physiological effects of heroin on the pupils are also a sign that someone is abusing the opioid. People in this position might wear sunglasses indoors or in low-light conditions. This is partly because heroin use makes them chronically drowsy and fatigued and also because they want to hide their pinpoint pupils and bloodshot eyes from friends and family members. 

Generally speaking, the only time the pupils of a heroin user will dilate is when they are experiencing withdrawal. ACP Hospitalist notes that this change is a typically reliable method of determining whether a patient is being truthful about their need for opioid maintenance medications, for example. “Dilated pupils can’t easily be faked,” explains the chief of general internal medicine at Boston Medical Center and Boston University School of Medicine.
Monitoring the dilation degree of the pupils will also indicate the level of withdrawal and if the patient is responding appropriately to treatment.

Long-Term Vision Effects

With proper care and therapy, patients have a very good chance of controlling their physical and psychological dependence on heroin. Even the effects of heroin on the sympathetic and parasympathetic nervous systems will abate, and the condition of the eyes and the pupils should return to normal.
However, long-term abuse of heroin can lead to the development of other medical complications that can affect vision. In 2005, the Addiction journal wrote that “heroin use may lead to intermittent or constant exotropia” (eyes misaligned outward), and “withdrawal may result in intermittent or constant esotropia” (eyes misaligned inward), leaving patients with double vision. 

Additionally, a condition known as endophthalmitis can develop through the use of unclean and contaminated needles to administer heroin intravenously. Endophthalmitis causes the whites of the eye to become inflamed, producing a yellow discharge inside the eyelid. It is a very serious condition and requires immediate examination to reduce pain and save vision. Endophthalmitis is not a typical way to recognize a heroin addict through their eyes, but it is a risk for people who use heroin via shared needles.

Constricted pupils might not seem like an important effect of heroin abuse, but in the absence of other conditions, it is a possible and recognizable warning sign of a heroin addiction. Noticing when a person has consistently constricted pupils with no other feasible reason, or if they go to lengths to cover up their eyes, could be the catalyst for getting help.

Sources

Have Questions? Call 24/7.
Calling Is Free & Confidential.

(844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.